Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 141, NWS JSJ

October 1, 2005

NWS JSJ issued this flash flood warning at Oct 1, 2005, 12:46 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2005, 12:46 PM CDT (17:46 UTC)
Expired
Oct 2, 2005, 8:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 011753 CCA
FFWSJU
PRC023-067-125-012100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
146 PM AST SAT OCT 1 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     HORMIGUEROS
     SAN GERMAN
     CABO ROJO

* UNTIL 500 PM AST

* AT 144 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A SERIES THUNDERSTORMS OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1804 6721 1806 6702 1815 6700 1812 6719

$$

SNELL
2 follow-up statements
000 
WGCA72 TJSJ 012103
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
500 PM AST SAT OCT 1 2005

PRC023-067-125-012110-
HORMIGUEROS-SAN GERMAN-CABO ROJO-
500 PM AST SAT OCT 1 2005

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 500 PM AST  
   FOR THE FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     HORMIGUEROS...SAN GERMAN AND CABO ROJO

AT 4:55 PM AST...NWS DOPPLER RADAR INDICATED THAT ENDED ABOUT 90 
MINUTES AGO ACROSS THIS WARNING AREA...AND WATER LEVELS IN 
CREEKS...STREAMS...AND LOW LYING AREAS WERE RETURNING TO NON 
CRITICAL LEVELS. THE RIO GUANAJIBO WILL CONTINUE TO RISE THROUGH THE 
EVENING HOURS...BUT THE THREAT FOR FLASH FLOODING HAS ENDED FOR THE 
AFTERNOON. THE FLASH FLOOD WARNING FOR THIS AREA HAS THEREFORE BEEN 
ALLOWED TO EXPIRE.

LAT...LON 1804 6721 1806 6702 1815 6700 1812 6719

$$

70
000 
WGCA72 TJSJ 012110 CCA
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
500 PM AST SAT OCT 1 2005

PRC023-067-125-012210-
HORMIGUEROS-SAN GERMAN-CABO ROJO-
500 PM AST SAT OCT 1 2005

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 500 PM AST  
   FOR THE FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     HORMIGUEROS...SAN GERMAN AND CABO ROJO

AT 4:55 PM AST...NWS DOPPLER RADAR INDICATED THAT ENDED ABOUT 90 
MINUTES AGO ACROSS THIS WARNING AREA...AND WATER LEVELS IN 
CREEKS...STREAMS...AND LOW LYING AREAS WERE RETURNING TO NON 
CRITICAL LEVELS. THE RIO GUANAJIBO WILL CONTINUE TO RISE THROUGH THE 
EVENING HOURS...BUT THE THREAT FOR FLASH FLOODING HAS ENDED FOR THE 
AFTERNOON. THE FLASH FLOOD WARNING FOR THIS AREA HAS THEREFORE BEEN 
ALLOWED TO EXPIRE.

LAT...LON 1804 6721 1806 6702 1815 6700 1812 6719

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 10:30 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 1, 10:30 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1130 AM AST SAT OCT 1 2005

.UPDATE...ACTIVITY AROUND THE UPPER LEVEL LOW ABOUT 290 MILES
NORTHEAST OF SAINT THOMAS CONTINUES TO CIRCULATE AROUND THE CENTER.
A BAND OF SCATTERED SHOWERS HAS ALSO BEGUN TO ENTER THE LEEWARD
ISLANDS AND IS MOVING AT ABOUT 11 KNOTS TOWARD THE EAST. THE
SOUNDING WAS SLIGHTLY DRIER WITH PRECIPITABLE WATER BELOW 2
INCHES...BUT MOST NOTICEABLE WAS THE LOWER DEWPOINT PROFILE BETWEEN
700 AND 500 MB IN COMPARISON WITH YESTERDAYS 12Z SOUNDING.
NEVERTHELESS...MOISTURE IS STILL GOOD AND THE LIFTED INDEX WAS TWO
POINTS LOWER THAN YESTERDAY SO STILL EXPECT SOME STRONG
THUNDERSTORMS TO DEVELOP OVER THE WESTERN INTERIOR THIS AFTERNOON
AND DROP SOME RESPECTABLE AMOUNTS OF RAIN. SOME VERY LOCAL AREAS
COULD RECEIVE 2 TO 3 INCHES. WITH DRIER AIR AND SOME GOOD SHEAR
STILL LINGERING OVER THE AREA BETWEEN 30 AND 45 THOUSAND
FEET...CONVECTION WILL NOT BE AS FAVORED AS YESTERDAY AND SHOULD NOT
BE AS WIDESPREAD.

TOMORROW STILL LOOKS MUCH MORE FAVORABLE FOR THUNDERSTORMS OVER MORE
OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS AS THE UPPER LEVEL LOW
TRACKS SOUTHWEST ACROSS PUERTO RICO SUNDAY. THIS WILL TAKE AWAY THE
UPPER LEVEL WINDS AND BRING THE CONVECTION AROUND THE LOW CLOSER TO
THE AREA. MODELS SHOW BETTER RELATIVE HUMIDITY ACROSS THE AREA AT
LOWER LEVELS ON SUNDAY AS WELL.

SOME ADJUSTMENTS IN THE LONG TERM WERE ALSO MADE TO BEST REFLECT THE
PREVAILING WINDS AND MOISTURE FIELDS FROM THE LATEST MODEL RUNS.

&&

.PREV DISCUSSION...THE LAST FEW DAYS THE NORTHEAST CARIBBEAN HAS
BEEN DOMINATED MOSTLY BY THE ACTIVITY IN THE UPPER LEVELS...WITH AN
UPPER RIDGE CENTERED WEST OF HISPANIOLA AND AN UPPER LEVEL TROUGH
CENTERED NEAR 62 WEST AND 22 NORTH. THE TROUGH IS FORECAST TO SLOWLY
MOVE SOUTHWEST OVER THE NEXT FEW DAYS. BUT LONG TERM LOOP OF WATER
VAPOR IMAGERY INDICATES THAT IT IS RELATIVELY STATIONARY...WITH JUST
A HINT OF WESTWARD MOVEMENT. IF IT DOES MOVE SOUTHWEST THAT SHOULD
LESSEN THE STRONG UPPER LEVEL WINDS OVER THE REGION...AND THERE IS
SOME HINT OF THAT IN THE UPPER LEVEL SAT DERIVED WINDS. THE WATER
VAPOR IMAGERY ALSO INDICATES SOME DRY MID TO UPPER LEVEL AIR...ALSO
EVIDENT IN THE 00Z SOUNDING.

SAT IMAGERY AND LATEST GUIDANCE STILL INDICATE RELATIVELY DRY LOW TO
MID LEVEL AIR ACROSS THE REGION FOR TODAY. BUT AS WITH LAST SEVERAL
DAYS...THE INTERACTION OF THE UPPER LEVEL TROUGH...DAYTIME HEATING
AND LOCAL SEA BREEZES SHOULD RESULT IN AFTERNOON CONVECTION...BUT
HARD TO PIN POINT EXACTLY WHERE...BUT MOST LIKELY WESTERN INTERIOR
PUERTO RICO AND WESTERN HALF IN GENERAL. IF THE UPPER LEVEL LOW
CONTINUES SOME SOUTHWESTERN MOTION AS FORECAST...THE POTENTIAL FOR
CONVECTION SHOULD INCREASE FOR THE U.S.V.I. LATER THIS EVENING AND
TONIGHT.

THE LONGER TERM FORECAST IS A BIT DIFFICULT AND SO IS THE
DESCRIPTION OF THE OVERALL SYNOPTIC SITUATION. BUT THE COMBINATION
OF THE UPPER LEVEL LOW JUST NORTHEAST OF THE LOCAL ISLANDS AND A
SURGE IN THE ITCZ WEST OF TROPICAL DEPRESSION 19 HAS CREATED A
MOISTURE BOUNDARY EXTENDING TO THE EAST OF THE LEEWARD ISLANDS
SOUTHEAST TO NEAR 50 WEST AND 10 NORTH. THIS MOISTURE BOUNDARY IS
FORECAST TO APPROACH THE NORTHEAST CARIBBEAN BY SUNDAY...BUT THE
GUIDANCE DOES NOT INDICATE THAT IT WILL ENTIRELY GO ACROSS THE LOCAL
ISLANDS. SO IN GENERAL THERE IS NO WIDESPREAD CONVECTION IN THE
FORECAST...HOWEVER ANY EXTRA WESTWARD SHIFT IN THE MOISTURE BOUNDARY
COULD ENHANCE LOCAL CONVECTION...SO WILL HAVE TO MONITOR THE
PROGRESS OF THE BOUNDARY AND ADJUST FORECAST ACCORDINGLY.

MOSTLY TRANQUIL CONDITIONS ARE EXPECTED ACROSS THE REGIONAL ATLANTIC
AND CARIBBEAN WATERS THROUGH AT LEAST THE WEEKEND.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

SNELL
Hazardous weather outlook, Oct 1, 5:00 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT OCT 1 2005

PRZ001>013-AMZ710>750-021030-
600 AM AST SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW LOCATED NORTHEAST OF THE LEEWARD ISLANDS WILL MOVE
SOUTHWEST OVER THE LOCAL REGIONDAY ENHANCING THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
PARTS OF THE LOCAL ISLANDS...MAINLY ACROSS THE INTERIOR AND WEST
PORTIONS OF PUERTO RICO DURING THE AFTERNOON HOURS. HEAVY LOCALIZED
RAINFALL WILL LEAD TO AREAS OF URBAN AND SMALL STREAM FLOODING AND
RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND
OF MOISTURE APPROACHING THE ISLANDS FROM THE EAST WILL RESULT IN AT
LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE
LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY
COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF
URBAN AND SMALL STREAM FLOODING AND RIVER FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-021030-
600 AM AST SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW LOCATED NORTHEAST OF THE LEEWARD ISLANDS WILL MOVE
SOUTHWEST OVER THE LOCAL REGION TODAY ENHANCING THE DEVELOPMENT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PARTS OF THE
LOCAL ISLANDS. HEAVY RAINFALL MAY LEAD TO URBAN AND GUT TYPE
FLOODING.

MODERATE LONG PERIOD NORTH NORTHEAST SWELLS MOVING THROUGH THE
REGIONAL WATERS CONTINUE TO GRADUALLY SUBSIDE TODAY.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND
OF MOISTURE APPROACHING THE ISLANDS FROM THE EAST WILL RESULT IN AT
LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE
LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY
COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF
URBAN AND GUT TYPE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

41

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.